MAUDE Adverse Event Report: BECTON, DICKINSON & CO. (SPARKS) BD BBL MIDDLEBROOK AND COHN 7H10 AGAR SLANTS; CULTURE MEDIA, SELECTIVE AND NON-DIFFERENTIAL

BECTON, DICKINSON & CO. (SPARKS) BD BBL MIDDLEBROOK AND COHN 7H10 AGAR SLANTS; CULTURE MEDIA, SELECTIVE AND NON-DIFFERENTIAL
Model Number 220958
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/08/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A device evaluation and/or device history review is anticipated, but is not complete.Upon completion, a supplemental report will be filed.(b)(6).
 
Event or Problem Description
It was reported that while using 2 bd bbl¿ middlebrook and cohn 7h10 agar slants atypical growth was observed by the laboratory personnel.There was no indication that results were reported out and there was no report of patient impact.
 
Additional Manufacturer Narrative
Investigation summary material 220958 is manufactured by rehydrating the media components with usp purified water and thoroughly mixing until a homogeneous solution is obtained.The media is then heat processed within a sterilization module per standard operating procedure (sop).Heat sensitive components are added during filling.Filling, capping and torquing are performed within the aseptic processing area mechanically.Once the slants have solidified, the tubes are then labeled in a separate packaging area.The batch history record review for batch 9238634 was satisfactory and no notifications were generated during manufacturing and inspection.Formulation and filling processes were within specifications.Qc inspection and testing were satisfactory at time of release.The release testing that is performed on this product does include bioburden testing.Samples are incubated at 25 degrees c and at 35 degrees c for 28 days.All bioburden testing performed on this batch was satisfactory per our internal procedures.The complaint history was reviewed, and no other complaints have been taken on this batch.Retention samples from batch 9238634 (10 tubes) were available for investigation.No cap, tube or media defect was observed in 10/10 retention samples.No subsurface particles or microbial growth was observed in the retention samples.No photos or returns were received to assist with the investigation.For investigation of the complaint, the retentions for batch 9238634 were tested per the standard performance protocol for material 220958 as described in the certificate of analysis.Performance testing was done per standard operating procedure all organisms grew as expected.At the end of performance testing, all organisms grew as expected and the uninoculated (negative) control had no growth.No subsurface microbial growth was observed in the retention samples after performance testing.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Investigation: material 220958 is manufactured by rehydrating the media components with usp purified water and thoroughly mixing until a homogeneous solution is obtained.The media is then heat processed within a sterilization module per standard operating procedure (sop).Heat sensitive components are added during filling.Filling, capping and torquing are performed within the aseptic processing area mechanically.Once the slants have solidified, the tubes are then labeled in a separate packaging area.The batch history record review for batch 9238634 was satisfactory and no notifications were generated during manufacturing and inspection.Formulation and filling processes were within specifications.Qc inspection and testing were satisfactory at time of release.The release testing that is performed on this product does include bioburden testing.Samples are incubated at 25 degrees c and at 35 degrees c for 28 days.All bioburden testing performed on this batch was satisfactory per our internal procedures.The complaint history was reviewed, and no other complaints have been taken on this batch.Retention samples from batch 9238634 (10 tubes) were available for investigation.No cap, tube or media defect was observed in 10/10 retention samples.No subsurface particles or microbial growth was observed in the retention samples.No photos or returns were received to assist with the investigation.For investigation of the complaint, the retentions for batch 9238634 were tested per the standard performance protocol for material 220958 as described in the certificate of analysis.Performance testing was done per standard operating procedure all organisms grew as expected.At the end of performance testing, all organisms grew as expected and the uninoculated (negative) control had no growth.No subsurface microbial growth was observed in the retention samples after performance testing.Bd will continue to trend complaints for performance.This complaint cannot be confirmed.Four photos and additional question from the customer were provided to bd on april 21, 2021.Two photos each show a close up of a tube with what the customer describes as "artifacts" observed in tubes that have not been inoculated.There are small dark colored particles that appear to be on the slant surface and in the media.The particles cannot be identified from the photos.The other two photos each show a close up of a dark tan agar slant with what appears to be a microbial colony in the media.The dark color of the agar is consistent with the customer description that these tubes have been incubated for an extended period of time (56 days).It is noted that no tube or product labels are visible in the photos for batch verification.Without batch verification, this complaint cannot be confirmed by the photos provided.This complaint remains unconfirmed.Batch 9238634 expired on 2021-02-19 and any remaining retention samples are no longer available for testing.Material 220958 does not have a sterile claim.Components are prepared, combined and dispensed aseptically but there is no final sterilization step after dispensing.The manufacturing process has been designed to minimize bioburden and qc inspection includes bioburden testing prior to release.Additionally, in-process inspections are conducted during manufacturing, and particles or foreign materials are to be rejected per procedures.However, there is no guarantee that the end user will not receive a contaminated tube or that all tubes will be free of defects.No other complaints have been taken on this batch for contamination or particles.This complaint cannot be confirmed.Bd will continue to trend complaints for defects.Root cause investigation is not indicated and possible causes of biological contamination or particulates in the media cannot be speculated upon at this time.
 
Event or Problem Description

Brand Name
BD BBL MIDDLEBROOK AND COHN 7H10 AGAR SLANTS
Common Device Name
CULTURE MEDIA, SELECTIVE AND NON-DIFFERENTIAL
Manufacturer (Section D)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
MDR Report Key11417500
Report Number1119779-2021-00424
Device Sequence Number19759374
Product Code JSJ
UDI-Device Identifier30382902209585
UDI-Public30382902209585
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
PREAMENDMENT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source foreign,other,user facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/18/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date02/19/2021
Device Model Number220958
Device Catalogue Number220958
Device Lot Number9238634
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 02/08/2021
Supplement Date Received by Manufacturer03/31/2021
08/16/2021
Initial Report FDA Received Date03/04/2021
Supplement Report FDA Received Date04/06/2021
08/31/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1